To the Editor.—
We would like to report the use of naloxone (Narcan) in the reversal of coma and apnea in a child who had ingested an unknown quantity of clonidine (Catapres).
Report of a Case.—
A 16-month-old, 9-kg girl was found by her mother with an open bottle of clonidine. A tablet of clonidine was found in the infant's mouth; no other medications were found in the home. When the child became sleepy shortly thereafter, she was taken to the local emergency room and on arrival suffered a respiratory arrest. She was quickly intubated and a physical examination indicated a blood pressure (BP) of 80 mm Hg, and a pulse rate of 90 beats per minute without spontaneous respirations. Her pupils were pinpoint, there was no evidence of head trauma, her neck was supple, her lungs were clear, and her heart, abdomen, and extremity examination was within normal limits.
Kulig K, Duffy J, Rumack BH, Mauro R, Gaylord M. Naloxone for Treatment of Clonidine Overdose. JAMA. 1982;247(12):1697. doi:10.1001/jama.1982.03320370015013
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: